Kentucky, 2010Damaging Wind in Kentucky, July 18, 2010
July 18, 2010 · NWS JKL · 1 event in 1 county or zone
On the night of July 18th, an isolated severe thunderstorm caused widespread tree and power line damage across a swath of Pulaski County. Most of the damage occurred within a 5 mile radius of Somerset.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the night of July 18th, an isolated severe thunderstorm caused widespread tree and power line damage across a swath of Pulaski County. Most of the damage occurred within a 5 mile radius of Somerset.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 18, 8:46 PM EST, 44 minutes earlier.
Area forecast discussion, Jul 18, 8:46 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
946 PM EDT SUN JUL 18 2010
.SHORT TERM.../THE REST OF TONIGHT/...UPDATED
REMOVED SOME EVENING WORDING FROM THE TONIGHT PERIOD OF THE ZONE
FORECAST TEXT PRODUCT. ALSO INCREASED OVERNIGHT LOW TEMPERATURES BY A
DEGREE OR TWO PER THE LATEST TRENDS OBSERVED IN TEMPS AND DEWPOINTS.
LASTLY...DECIDED TO LOWER POPS OVERNIGHT TO THE 30-34 RANGE...BASED
ON COVERAGE OF SHOWERS AND STORMS OBSERVED IN RADAR LOOPS SINCE 0Z. A
STRONG STORM IS CURRENTLY MOVING SLOWLY ACROSS PULASKI COUNTY...WITH
NOT MUCH GOING ON ANYWHERE ELSE ACROSS EASTERN KENTUCKY. ANOTHER
COMPLEX OF INTENSE STORMS IS CURRENTLY MOVING ACROSS SOUTH CENTRAL
KENTUCKY...BUT IT REMAINS TO BE SEEN WHETHER OR NOT THESE WILL HOLD
TOGETHER LONG ENOUGH TO MAKE IT INTO THE FORECAST AREA. AN
APPROACHING COLD FRONT...A DISTURBANCE IN THE UPPER ATMOSPHERE...AND
A VERY WARM AND MOIST AIR MASS WILL ALL COMBINE TO SPARK SCATTERED
SHOWERS AND THUNDERSTORMS OVERNIGHT. LOCALLY HEAVY RAINFALL WILL THE
PRIMARY THREATS WITH ANY OF THE THUNDERSTORMS.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TONIGHT THROUGH TUESDAY/
THE MAIN ISSUE FOR THE PERIOD IS THE PROBABILITY AND TIMING OF
PRECIP. ONGOING CONVECTIVE LINE IN SOUTHERN INDIANA AND WESTERN
KENTUCKY EXTRAPOLATES TO EASTERN KENTUCKY AFTER 9 PM. THE 12Z GFS
AND WRF BOTH SUGGEST CONVECTION REACHING OUR AREA LATE TONIGHT
PERHAPS CLOSER TO MIDNIGHT. THERE IS SOME QUESTION AS TO HOW WELL THE
CURRENT SYSTEM WILL HOLD TOGETHER DURING THE NIGHT. HAVE GONE WITH
CHANCE POPS WHICH TAPER DOWN OVERNIGHT.
LINGERING PRECIP COULD LAST INTO MONDAY MORNING...ESPECIALLY IN THE
SOUTHEAST. DURING THE DAY MONDAY A COLD FRONT WILL BE STALLING NEAR
THE OHIO RIVER...AND CAN NOT RULE OUT ADDITIONAL CONVECTION
DEVELOPING. HOWEVER...MODEL GRIDDED DATA INDICATES A RELATIVE LULL IN
THE WAKE OF ACTIVITY TONIGHT...AND HAVE GONE WITH ONLY SLIGHT CHANCE
POPS IN THE AFTERNOON.
THE NEXT INCREASED THREAT OF PRECIP APPEARS TO BE LATE MONDAY NIGHT
AND TUESDAY AS A WAVE PASSES ALONG THE FRONT AND DRAGS IT BACK SOUTH
TOWARD KY WITH A POTENTIAL FOR CONVECTIVE SYSTEMS.
.LONG TERM.../TUESDAY NIGHT THROUGH SUNDAY/
MODELS WERE IN REASONABLE AGREEMENT THROUGH THE EXTENDED PERIOD...
PARTICULARLY WITH GENERAL SYNOPTIC PATTERNS. DIFFERENCES CROP UP IN
WEAK SHORT WAVE IMPULSES...OR EMBEDDED LOW AMPLITUDE SHORTWAVES IN A
MAINLY ZONAL FLOW...WHICH IS PAR FOR THE COURSE. AT THE SFC...BEST
DESCRIPTION WOULD BE A PERSISTENT BAROCLINIC ZONE ACROSS THE HEART
OF THE OHIO VALLEY REGION...WITH A SOMEWHAT STATIONARY SFC BOUNDARY
ALONG OR JUST NORTH OF THE OHIO RIVER. SO FORECAST CHALLENGE IS
TIMING OF THESE DISTURBANCES THROUGH THE MAIN WESTERLIES ALOFT...
ALONG THE BOUNDARY. FELT IT BEST TO RELY FAIRLY HEAVILY ON NATIONAL
GUIDANCE FOR MAIN WEATHER ELEMENTS SUCH AS POPS AND SKY...WHILE
ADJUSTED FOR SOME MODEL TENDENCIES WHERE THERE APPEARED TO BE BETTER
THAN USUAL AGREEMENT.
FOR SENSIBLE WEATHER...THERE WAS ENOUGH AGREEMENT IN SOLUTIONS WITH
WHAT APPEARS TO BE A DISTURBANCE CROSSING THE REGION EARLY IN THE
FORECAST WINDOW. CORRESPONDINGLY INCREASED POPS ACROSS THE ENTIRE
CWA FOR WEDNESDAY. HOWEVER...RETROGRADING BERMUDA HIGH WILL CAUSE
UPPER LEVEL RIDGE TO SHARPEN UP A BIT FOR DY 5/6...THU AND FRI. AS
SUCH WENT WITH GRADUALLY LOWER POPS THROUGH THAT TIME FRAME AS
FORECAST SOUNDINGS APPEAR TO DEVELOP A WEAK MID LEVEL CAP OVER OUR
AREA. JUST AS A NOTE...MID LEVEL CAP IS WEAK AT BEST...AND MAY NOT
BE STRONG ENOUGH TO QUELL ALL...MAINLY DIURNAL CONVECTION. RIDGE
APPEARS TO BREAK BACK DOWN LATE IN THE PERIOD...WITH THE GFS A BIT
STRONGER THAN THE ECMWF WITH ONE LAST SHORT WAVE TROUGH. SO RAMPED
POPS BACK UP THROUGH NEXT WEEKEND.
FOR TEMPS...WITH GENERALLY ZONAL FLOW AND ONLY SMALL AMPLITUDE WAVES
TO SPEAK OF...THINKING IS THAT GUIDANCE SHOULD BE PRETTY DECENT
AFTER FACTORING IN LATEST THOUGHTS ON ADDITIONAL CLOUD COVER AND
PRECIP. SO ONLY TWEAKED INHERITED TEMPS TOWARDS LATEST HPC GUIDANCE.
&&
.AVIATION.../00Z TO 24Z/
VFR CONDITIONS PREVAIL...EXCEPT IN THE VICINITY OF SOME VERY ISOLATED
SHOWERS AND THUNDERSTORMS. THERE IS A SHORT WAVE TO THE WEST OF THE
AREA. THE MODELS ARE REALLY HAVING A PROBLEM GETTING THE TIMING
RIGHT. WENT WITH THE NAM TO TRY AND TIME IT THROUGH. DUE TO THE TIME
IF THE MORNING IT IS EXPECTED TO PASS...JUST KEPT A VCTS IN THE
FORECAST. THE RADAR IS SHOWING THE SYSTEM IS STARTING TO FALL APART
AND HOPEFULLY...IT WILL CONTINUE TO DO THAT AS IT APPROACHES. VALLEY
FOG IS EXPECTED TO DEVELOP DURING THE NIGHT...OCCURRING EARLIEST AND
BECOMING DENSEST IN PLACES WHICH RECEIVE RAIN DURING THE AFTERNOON
AND EVENING. ONLY EXPECT LOZ TO SEE SOME IFR FROM THIS WITH JKL AND
SME JUST SEEING SOME MVFR. MY CONFIDENCE IS LOW ON THE FOG DUE TO THE
CONVECTION WITH THE SHORT WAVE MOVING THROUGH THE AREA AND SOME
DECENT GRADIENT WINDS THAT MAY BE ABLE TO MIX DOWN AND DESTROY ANY
FOG THAT FORMS. AFTER 13Z EXPECT ALL TO BE VFR BEHIND THE UPPER TROUGH.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...HAL/AR
LONG TERM....RAY
AVIATION...JJ
Hazardous weather outlook, Jul 18, 8:38 PM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
938 PM EDT SUN JUL 18 2010
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-200445-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
938 PM EDT SUN JUL 18 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THESE MAY PRODUCE GUSTY
WINDS AS WELL AS LOCALLY HEAVY RAINFALL.
ANY THUNDERSTORMS THAT TRACK REPEATEDLY OVER THE SAME LOCATIONS MAY
RESULT IN ISOLATED FLASH FLOODING...ESPECIALLY OVER AREAS THAT HAVE
SEEN RECENT HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS WILL BE POSSIBLE AT TIMES MONDAY THROUGH SATURDAY...
ESPECIALLY NORTHEAST OF A LINE FROM STANTON...TO JACKSON...TO
WHITESBURG.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WINDS OR OCCURRENCES OF
FLOODING OVERNIGHT.
GEOGERIAN/AR
In the hours before
Special weather statement, Jul 18, 9:06 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1006 PM EDT SUN JUL 18 2010
KYZ068-079-083-190230-
ROCKCASTLE-PULASKI-WAYNE-
1006 PM EDT SUN JUL 18 2010
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1030 PM EDT SUNDAY EVENING...
WEST CENTRAL ROCKCASTLE...
PULASKI AND
EXTREME NORTH CENTRAL WAYNE.
AT 1006 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR POINTER...OR
9 MILES WEST OF SOMERSET...MOVING EAST AT 20 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HOGUE AROUND
1015 PM EDT...SCIENCE HILL AROUND 1025 PM EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
RICHEY
Thunderstorm Wind, Pulaski
- When
- July 18, 9:30 PM EST to 9:40 PM EST
- Where
- Pulaski County, Somerset
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 37.100, -84.600
Numerous trees and power lines were blown down in and around the city of Somerset.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, July 18, 20102 deaths · 1 in hail · 7 events
- Tornado and Flash Flooding in Missouri, July 18 to 21, 20101 death · 2 injured · $400,000 · EF0 · 25 events
- Heat in Illinois, July 18, 20101 death · 1 event
- Flooding in Iowa, July 18 to 31, 2010$870,000 · 10 events
- Tornado and Damaging Winds in Michigan, July 18, 2010$300,000 · EF0 · 3 events
- Damaging Wind and Heavy Rain in Georgia, July 18, 2010$303,000 · 50 kt wind · 2 events
- Tornado and Hail in Michigan, July 18, 2010$115,000 · EF0 · 14 events
- Hail and Damaging Winds in Montana, July 18, 2010$120,000 · 1.75 in hail · 6 events
- Damaging Wind in Tennessee, July 18, 2010$75,000 · 82 kt wind · 1 event
- Tornado and Hail in Michigan, July 18, 20101 injured · $34,000 · EF0 · 4 events
- Tornado and Damaging Wind in Wisconsin, July 18, 20101 injured · $30,000 · EF0 · 2 events
- Wildfire in Washington, July 18 to 21, 20103 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242732.